Thunderstorm Wind, Sedgwick
- When
- July 26, 3:06 PM CST to 3:07 PM CST
- Where
- Sedgwick County, 0.69 mi S of Goddard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.660, -97.580
There were no reports of damage.
A couple of isolated thunderstorms that developed over Kingman County quickly became severe as they crossed Sedgwick and Butler Counties. The severe thunderstorms quickly accelerated from 25 mph at 405 PM to 45 mph by 430 PM.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A couple of isolated thunderstorms that developed over Kingman County quickly became severe as they crossed Sedgwick and Butler Counties. The severe thunderstorms quickly accelerated from 25 mph at 405 PM to 45 mph by 430 PM. There can be little, if any, doubt that this rapid acceleration caused winds to increase dramatically from around 50 mph to around 65 mph in about 25 minutes. Based on the sizes of trees that were damaged, and in a couple cases uprooted, that speeds were much stronger, as one tree that had a 15-inch diameter trunk was split and uprooted 6 miles northeast of Wichita.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 26, 2:10 PM CST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 310 PM CDT Wed Jul 26 2017 .SHORT TERM...(This evening through Saturday night) Issued at 304 PM CDT Wed Jul 26 2017 A slow moving cold front bisecting central KS today will move over the area tonight and during the morning hours on Thursday. Low level southwest prefrontal flow will result in a deep dry layer ahead of the front while the latest NAM indicates more cinh within the mid level thermal ridge over much of south central and southeast KS. This lowers confidence in storm coverage as the front sinks south tonight with only isolated/widely scattered coverage anticipated. We may still see some pockets of heavy rain given slow storm motions within a high pwat airmass. Precipitation will linger into the day on Thursday, especially across southeast KS while more seasonable air overspreads the forecast area in the wake of the front. Highs on Thu are expected to range from the mid to upper 80s where clouds linger across south central and portions of central KS to the low 90s in far southeast KS. Fri-Sat...a dry post-frontal regime is anticipated through the period with light northeasterly winds and seasonably mild temperatures. Highs both days are expected to be in the upper 80s for most areas with lows falling into the mid 60s. .LONG TERM...(Sunday through Wednesday) Issued at 304 PM CDT Wed Jul 26 2017 The mid/upper ridge is progged to amplify across the central Great Basin area during the extended periods. This will result in north to northwesterly mid/upper flow across the Central Plains states. We may see a shortwave trough or two emerge across the area bringing an increasing chance for precipitation toward the middle of the week but confidence in timing remains low at this time. Temperatures will remain seasonable through the period with highs in the upper 80s and lows in the mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed Jul 26 2017 Main aviation concerns will be storm chances through tonight along with lowering ceilings behind the front. Showers and storms continue to linger over central KS and still look to be associated with a mid level baroclinic zone ahead of the surface front. Cold front currently extends from eastern Nebraska into western KS. Should see a break after the elevated activity moves out of central KS with some redevelopment possible along the cold front later this afternoon/early evening. Iso-sct storm chances will follow the front as it pushes south tonight. While confidence is high we are not looking at widespread storm coverage, feel confident there will at least be activity on radar most of the night into Thu morning. By Thu morning, the better storm chances should be over southern KS as the cold front finally moves south of the forecast area. Will also see some lower clouds late tonight into Thu morning as cooler air spills-in behind the front. At this point not confident enough to run with IFR levels, but do feel some MVFR levels are likely for mainly central Kansas. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 87 70 89 / 30 20 10 10 Hutchinson 74 86 67 89 / 30 20 10 0 Newton 74 86 68 87 / 30 20 10 0 ElDorado 75 87 69 87 / 30 30 20 0 Winfield-KWLD 78 89 71 90 / 30 20 20 10 Russell 70 87 65 89 / 20 10 0 0 Great Bend 71 87 66 89 / 20 10 10 10 Salina 74 87 67 90 / 30 20 0 0 McPherson 73 86 66 88 / 30 20 10 0 Coffeyville 79 92 72 89 / 20 30 30 10 Chanute 78 91 71 87 / 30 30 30 10 Iola 77 89 70 87 / 30 30 30 10 Parsons-KPPF 79 91 72 88 / 30 30 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ067>072-082-083- 091>096-098>100. && SHORT TERM...MWM LONG TERM...MWM AVIATION...RBL
Hazardous Weather Outlook...CORRECTED National Weather Service Wichita KS 1208 PM CDT Wed Jul 26 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-270915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1208 PM CDT Wed Jul 26 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This afternoon and Tonight Heat indices of 100 to 107 are likely this afternoon and early evening for mainly southern Kansas. See latest heat advisory for additional details. Scattered thunderstorms are expected this afternoon and continue tonight. A few strong to severe storms with wind gusts to 60 mph are possible from late afternoon through early evening. Localized areas of heavy rain may develop during the night. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storms may linger into Thursday across mainly southeast Kansas. Heat indices will be near 100 in advance of the front over Montgomery and Labette counties. There are small chances for storms from Saturday through Monday west of a line from Russell to Anthony. The threat of strong or severe storms appears to be low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight, due to the isolated nature of the severe threat. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton/Lawson
Special Weather Statement
National Weather Service Wichita KS
352 PM CDT WED JUL 26 2017
KSZ083-262115-
Sedgwick KS-
352 PM CDT WED JUL 26 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Sedgwick County in south central Kansas...
* Until 415 PM CDT
* At 348 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from Bentley
to near Norwich...and moving east at 30 mph.
wind gusts in the 40 to 50 mph range will be possible with these
storms.
* Locations impacted include...
Wichita, Haysville, Park City, Valley Center, Bel Aire, Goddard,
Maize, Clearwater, Sedgwick, Colwich, Garden Plain, Mount Hope,
Downtown Wichita, Kechi, Andale, Bentley, Viola, West Wichita,
Eisenhower National Airport and South Wichita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3748 9781 3773 9772 3774 9770 3778 9770
3791 9765 3791 9725 3748 9733
TIME...MOT...LOC 2051Z 273DEG 27KT 3786 9753 3751 9779
LAWSONThe Wichita radar (KICT), 12 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
6 thunderstorm wind. Local standard time, as filed.
There were no reports of damage.
Limbs were blown down at the intersection of Douglas and Edgemoor. Traffic lights at this intersection were knocked out as well.
Several limbs ranging from 2 to 5 inches in diameter were blown down in East Wichita.
A tree with a 15-foot diameter trunk was split and uprooted over and onto 37th Street about halfway between Rock and Webb Roads. A sign was also blown down.
There were no reports of damage to aircraft or to airport property.
The speeds were estimated by a storm chaser.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708265, 708262, 708263, 708264, 708266, 708267.